Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipoatrophy
Jul 29, 2002

Which HIV meds cause lipoatrophy? Is there anything I can do to stop the wasting in my face and butt? Or help fill in that wasted area?

Response from Ms. Fields-Gardner

That is certainly the question of the hour! At this time there are a variety of risk factors for lipoatrophy. While medications are among them, other risk factors appear to figure in prominently, such as sex, age, insulin resistance, smoking, viral load, CD4 nadir, and others. Of the medications that have been suggested, d4T has had the strongest association reported, but remember that it is extremely difficult to tease out a "cause and effect" when there are so many confounding factors from one person to the next. It is likely that a combination of factors are playing a role.

There are several recommendations that have been made and remedies that have been tried with mixed successes reported. First, make sure that your are not losing muscle as well as fat and include resistance exercise in your routine. Second, check to see which risk factors you can change... for instance, if you smoke, start a cessation program of some kind. Check on the problem of insulin resistance to see if that is a factor and talk with your doctor about the possibility of treating it to prevent further problems (realize that this is not a proven method of treatment, but specific oral antidiabetic drugs [glitazones] for this problem are under investigation).

Cosmetic or otherwise "filling in" surgeries have become very popular and very controversial. A range of experiences have been reported by individuals for each type of strategy that has been more commonly employed. Again, you should talk with your doctor and ask for referrals to determine what might be best in your case. Much will depend on the doctor's understanding of local resources, physician experience with procedures, and general experiences by others in your situation. For more on this last item, you may want to check with your local ASO (AIDS service organization) to get in touch with others in your area to see what their experiences have been.

While none of these suggestions guarantees a great result for each person, it certainly may improve your chances to get the right combination of interventions in place.

Best wishes on this!


Previous
The extremely rare cases??? (HIV testing)
Next
lipoatrophy (role of abacavir)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement